Does anyone know if having a high platelet count causes high blood pressure? And has anyone experienced this.
Good question and I feel there is a reason for you asking it @Chris1.
I will copy your post to the Blood Cancer UK nurses @BloodCancerUK_Nurses, but perhaps it is a question for your nurse contact, if you have one, or whoever orders your blood tests.
Please let us know how you get on and take lots of care of yourself
Hi @Chris1, how are you doing, thanks for posting this. High platelet count doesn’t automatically cause high blood pressure. However, the thicker someone’s blood, the higher chance they have of high blood pressure, which is why this is carefully monitored in people with ET. It’s important that you receive advice and information in the context of your individual circumstances so, as Erica suggests, don’t be afraid to contact a member of your clinical team.
Good morning @Alice_BloodCancerUK . Thanks for your reply. Interestingly nobody involved in my ET treatment has ever taken my blood pressure. I was diagnosed last October and had several consultations since then. I don’t have a CNS, even though there is one allocated to my cancer Dr. I have only spoken to her twice, and each time she tells me to go to my GP surgery, even though the issues are connected to the blood cancer. I only see the haematologist. I saw a neurologist recently about a different problem. She sent her report to my GP surgery recommending a drug to help with neurological symptoms. It was them who requested a blood pressure test, as I hadn’t had one done since 2018. The request is because of the new drug that the neurologist asked the GP to prescribe, and not because of the cancer. Thanks for asking after me. Today I am feeling a bit poorly. Headache woke me up in the early hours again this morning. Neurologist thinks it is a symptom of a neck problem that causes neurological symptoms. The new drug she wants me to have, actually affects the white blood count and can cause more infections, so I am reluctant to take yet more meds that will depleat my
Immune system. Sorry about that. It sent before I was ready.
Interesting one. When I was first diagnosed, the GP took my BP, which was on the high side, and after some tests, put me on daily felodipine, which seems to have worked. Have often speculated as to whether high platelets could raise BP; it makes sense, as your blood must be thicker and harder to push around. Platelets never really got into the “recommended” range, but specialists were happy with this, as they reckoned pushing the Hydroxycarbamide would wreck too many other aspects of blood. Was fine with this, as GP was always keen to manage BP and was generally happy. Which is more than I can say for myself as after 5 happy years with ET, my prostate cancer started misbehaving, and at the moment feel like c**p!
Thanks @DickM for your post and I am so sorry that you are feeling so ‘rotten’.
You have so much on your plate.
Perhaps this is a place where you can say how it really is to be you.
Look after yourself
We are sorry to hear that you are not feeling that well? May I ask what medication you are taking for your Essential Thrombocythaemia?
If there is a new medication on the horizon I would encourage you to call your Haematology Nurse Specialist, particularly if it affects the white blood cells. I would also recommend asking to see your Haematologist if you are experiencing headaches regularly as whilst they may be neurological it is important for you team to know all the symptoms you are experiencing: Essential thrombocythaemia (ET) symptoms and diagnosis | Blood Cancer UK
I do hope you manage to get some support and if you would like to talk things through please do get in touch: Blood cancer information and support by phone and email | Blood Cancer UK
Hello @GemmaBloodCancerUK . Thank you for your concern. I have had two brain scans today, requested by the neurologist to check if I have any minute blood clots causing the headaches and auras. She thinks that it is my neck problem that is causing the symptoms, but she wanted to make sure that the blood cancer isn’t the cause. I see my haematologist tomorrow, and I have a list of all the relevant questions regarding the new drug that the neurologist has got my GP to prescribe, and if it will mix ok with any of the ET drugs that he might want to give me either now or in the future. I did ask the neurologist to liaise with the haematologist about it, but I want to make sure myself that I have the conversation with him before taking any new drug. The drug that the neurologist wants me to take is candesartan. Apparently it used to be used as a blood pressure medication, but is now used to help with the symptoms of migraine type headaches and aura. One of the side effects of it is that it affects the white blood count and increases the risk of infections. Naturally that is of great concern for me, as the haematologist took me off the hydroxycarbamide because it affected my immunity so badly. I will know after I have spoken to him tomorrow, whether he thinks it appropriate for me. I had my blood pressure checked at the surgery twice last week and it was high, but the neurologist doesn’t know that, as it was done after I saw her, and the last test prior to that was done in 2018.
I’m really glad you’ve found the forum after your ET diagnosis last year.
Hopefully the information that @GemmaBloodCancerUK has provided has helped and you seem like you’re well informed ahead of your Haematologist today and can have a productive conversation.
Please let us know how you have got on with the Haematologist. I hope he/she has provided some more context and has a good plan in place along side the neurologist to successfully manage the ET whilst also dealing with the headaches.
Hi @NickB . Just got back from the hospital and it was a very productive consultation. I went armed with a whole list of questions for my haematologist and together we have come up with a plan for how to go forward. He is keen for me to have the Shingrix vaccine, so next week I will be able to give the nurse at the surgery the go ahead. He has okayed the medication that the neurologist wants me to take, and when I see him next month, he will start me on the Anagrelide. Because I am over reactive to a lot of drugs we will stagger the start of each, so if I get any adverse side effects we will know which drug has caused it. Apparently I also have an MPL mutation as well as the JAK 2. I wasn’t told that at the start of all this. It only came to light because I asked for a copy of my original diagnosis from the outsourced company Medefer that they used to assess the blood and CT scan results last year. I just hope that I will tolerate the new medication and the vaccine without having to cope with any bad side effects. My platelets are still rising and are now up to 637.
Hello @Chris1, thank you so much for the update and I am very glad that your consultation was productive.
Do keep in touch and if you do want to talk further, don’t hesitate to call.